Fiscal Revenues and Commitment in Immigration Amnesties
Francesco Magris and
Giuseppe Russo
European Journal of Political Economy, 2016, vol. 42, issue C, 75-90
Abstract:
Immigration amnesties aim at reducing the size of the informal sector and identifying employers of undocumented workers. However, potential fiscal gains are also important: tax revenues are crucial in all kinds of amnesties. Nevertheless, over the last thirty years an average of 24% of all applications have been rejected. It remains an open question as to why governments accept this loss of fiscal base. We argue that applying for amnesty is basically self-incrimination, and that immigration-averse governments have an incentive to use applications as a means to identify and expel illegal workers. In equilibrium only applicants with the highest income are granted amnesty, while the poorest immigrants do not apply, and fiscal revenues remain sub-optimal. We show that electoral accountability can solve the commitment problem. However, the large number of rejections suggests that the strict voter-coordination required by this mechanism is hard to obtain in practice. Therefore immigration amnesties seem doomed to inefficiency.
Keywords: Amnesty; Illegal Immigration; Time Consistency; Incentive Compatibility (search for similar items in EconPapers)
JEL-codes: H59 J61 J68 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S017626801500097X
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Fiscal Revenues and Commitment in Immigration Amnesties (2016)
Working Paper: Fiscal Revenues and Commitment in Immigration Amnesties (2012) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:42:y:2016:i:c:p:75-90
DOI: 10.1016/j.ejpoleco.2015.11.004
Access Statistics for this article
European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung
More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Catherine Liu ().